MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service verified breast shield fit with the customer and determined that the 24mm breast shields were the correct size.The customer was sent o-ring assemblies for her harmony manual pumps, a replacement freestyle pump, and return of her original freestyle pump was requested for testing/evaluation.In follow up with a complaint handler on 12/20/2018, the customer indicated that she had developed mastitis twice, first in (b)(6) and then again two to three weeks ago, but it had since resolved.She additionally indicated that she was using a symphony breast pump at work without issue, but that she has to be still vigilant and make sure to hand express or use a harmony manual pump after using the freestyle pump to fully empty her breasts.In further follow up with a complaint handler on 12/27/2018, the customer indicated that the replacement freestyle pump was not working well for her because it was not providing consistent suction when double pumping.The complaint handler recommended that she contact customer service.The customer was contacted subsequently by a complaint handler on multiple occasions, including in writing, to request that she contact customer service so that her issue with the replacement pump could appropriately be addressed; however, as of the date of this report, the customer has not done so.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela llc that her freestyle breast pump was not emptying her breasts and her two harmony manual pumps were missing o-rings.She additionally alleged that she developed mastitis twice, had clogged ducts, and had seen a doctor who prescribed oral and cream antibiotics.She also stated that a lactation consultant recommended that she use a hospital-grade symphony breast pump.
 
Additional Manufacturer Narrative
The device was returned without the customer's parts and accessories; therefore, it was evaluated with a medela lab kit on (b)(6)2019 and it passed suction and cycle specifications.Refer to attached evaluation.The customer's report of low milk expression could not be confirmed or refuted.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341
SZ  6341
MDR Report Key8231173
Report Number1419937-2019-00005
Device Sequence Number1887456
Product Code HGX
UDI-Device Identifier00020451670607
UDI-Public00020451670607
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2019
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date01/09/2019
Supplement Report FDA Received Date01/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;